Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 176, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 17, 2021, 2:30 PM EDT for Armstrong County, Indiana County, Westmoreland County, Pennsylvania. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2021, 2:30 PM EDT (18:30 UTC)
- Expired
- Jul 17, 2021, 3:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Armstrong County, PA, Indiana County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 89 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:33 PM EDT | TSTM WND DMG | 1 Ene Five Points, PA | TREE DAMAGE IN SALEM TWP |
| Jul 17, 2:49 PM EDT | TSTM WND DMG | Indiana, PA | MULTIPLE REPORTS OF TREES AND POWER LINES DOWN ACROSS WHITE TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
916
WUUS51 KPBZ 171830
SVRPBZ
PAC005-063-129-171915-
/O.NEW.KPBZ.SV.W.0176.210717T1830Z-210717T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
230 PM EDT Sat Jul 17 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southern Indiana County in west central Pennsylvania...
Central Westmoreland County in southwestern Pennsylvania...
Southeastern Armstrong County in west central Pennsylvania...
* Until 315 PM EDT.
* At 230 PM EDT, a severe thunderstorm was located over Greensburg,
moving east at 35 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Greensburg... Indiana...
Jeannette... Latrobe...
Homer City... McChesneytown-Loyalhanna...
Blairsville... Youngwood...
Derry... Delmont...
Lawson Heights... New Stanton...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 56 and 57.
Pennsylvania Turnpike between mile markers 69 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing damaging wind gusts. Move
indoors immediately and stay away from windows!
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4037 7899 4019 7913 4022 7974 4067 7935
4066 7883
TIME...MOT...LOC 1830Z 267DEG 31KT 4029 7958
HAIL...<.75IN
WIND...60MPH
$$3 follow-up statements
179
WWUS51 KPBZ 171842
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
242 PM EDT Sat Jul 17 2021
PAC005-063-129-171915-
/O.CON.KPBZ.SV.W.0176.000000T0000Z-210717T1915Z/
Indiana PA-Westmoreland PA-Armstrong PA-
242 PM EDT Sat Jul 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHERN INDIANA...CENTRAL WESTMORELAND AND SOUTHEASTERN
ARMSTRONG COUNTIES...
At 241 PM EDT, a severe thunderstorm was located near Lawson Heights,
or near Latrobe, moving east at 35 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Law enforcement.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Greensburg... Indiana...
Jeannette... Latrobe...
Homer City... McChesneytown-Loyalhanna...
Blairsville... Derry...
Delmont... Lawson Heights...
Ligonier... Black Lick...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing damaging wind gusts. Move
indoors immediately and stay away from windows!
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4025 7908 4025 7948 4031 7966 4047 7952
4067 7934 4066 7883 4037 7899
TIME...MOT...LOC 1841Z 267DEG 31KT 4030 7945
HAIL...<.75IN
WIND...60MPH
$$881
WWUS51 KPBZ 171852
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
252 PM EDT Sat Jul 17 2021
PAC005-171901-
/O.CAN.KPBZ.SV.W.0176.000000T0000Z-210717T1915Z/
Armstrong PA-
252 PM EDT Sat Jul 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ARMSTRONG COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4033 7902 4033 7933 4039 7951 4055 7937
4067 7926 4066 7883 4037 7899
TIME...MOT...LOC 1851Z 267DEG 31KT 4030 7933
$$
PAC063-129-171915-
/O.CON.KPBZ.SV.W.0176.000000T0000Z-210717T1915Z/
Indiana PA-Westmoreland PA-
252 PM EDT Sat Jul 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHERN INDIANA AND EAST CENTRAL WESTMORELAND COUNTIES...
At 251 PM EDT, a severe thunderstorm was located over
McChesneytown-Loyalhanna, or over Latrobe, moving east at 35 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Law enforcement.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Indiana... Homer City...
Blairsville... Derry...
Black Lick... Clymer...
New Florence... New Alexandria...
Chevy Chase Heights... Seward...
Bolivar... Armagh...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing damaging wind gusts. Move
indoors immediately and stay away from windows!
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4033 7902 4033 7933 4039 7951 4055 7937
4067 7926 4066 7883 4037 7899
TIME...MOT...LOC 1851Z 267DEG 31KT 4030 7933
HAIL...<.75IN
WIND...60MPH
$$791
WWUS51 KPBZ 171905
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
305 PM EDT Sat Jul 17 2021
PAC129-171915-
/O.CAN.KPBZ.SV.W.0176.000000T0000Z-210717T1915Z/
Westmoreland PA-
305 PM EDT Sat Jul 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WESTMORELAND
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4047 7924 4050 7930 4054 7928 4067 7918
4066 7883 4041 7897 4043 7902
TIME...MOT...LOC 1905Z 231DEG 42KT 4049 7915
$$
PAC063-171915-
/O.CON.KPBZ.SV.W.0176.000000T0000Z-210717T1915Z/
Indiana PA-
305 PM EDT Sat Jul 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN INDIANA COUNTY...
At 305 PM EDT, a severe thunderstorm was located over Black Lick, or
near Homer City, moving northeast at 50 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Law enforcement.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Indiana... Homer City...
Black Lick... Clymer...
Chevy Chase Heights... Armagh...
Lucerne Mines... Brush Vly...
Yellow Creek State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing damaging wind gusts. Move
indoors immediately and stay away from windows!
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4047 7924 4050 7930 4054 7928 4067 7918
4066 7883 4041 7897 4043 7902
TIME...MOT...LOC 1905Z 231DEG 42KT 4049 7915
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:56 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 17, 12:56 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1256 PM EDT Sat Jul 17 2021
.SYNOPSIS...
Showers and thunderstorms will exit the region this evening with cold
frontal passage. Periodic rain chances can be expected next week with
near normal temperature.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and isolated thunderstorms will continue along and ahead of
an incoming sfc cold front while the upper trough and its jet support
cross the region. Subsidence and drier air will generally bring an
end to the precipitation after fropa by this evening, with only iso
showers lingering as a result of the nearby proximity of the upper
low cold core.
Waning shear, weak instability and a moist profile should mitigate
any severe threat through this evening. Flash flooding remains a
concern through the afternoon (especially in the watch area given
previously saturated grounds) as enough instability plus deep, warm,
moist profiles will allow for more-efficient rain processes.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The combination of residual moisture, placement of the upper trough,
and diurnal heating may squeeze out an iso aftn shower Sunday.
Otherwise, a mostly dry day is expected due to subsidence and an
influx of drier air. Residual cool air advection and a sct/bkn aftn
cu cloud deck will cause area temperature to be a few degrees below
normal.
A similar pattern is expected Monday, with mostly dry conditions
due to sfc ridging though an iso aftn shower can't be ruled out as
the upper trough shifts slightly east. Increased insolation will
allow for seasonal average temperature.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Periodic precipitation chances is expected to return by mid-week as
the upper pattern will transitions to northwest flow with embedded
shortwaves over the eastern Great Lakes in response to building
central U.S. ridging.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Showers and isolated thunderstorms, with lightning favoring locations
in northern WV and western PA, will continue along and ahead of an
incoming cold front. There will be a mix of low VFR to MVFR cu ahead
of the boundary while any storm could produce heavy rain that
rapidly reduces vsbys to IFR lvls.
Precipitation is expected to diminish with fropa this evening, with
generally dry conditions expected overnight. Enough moisture should
remain trapped beneath the post-frontal inversion along with cold
advection to create an MVFR-IFR stratus deck through Sunday morning.
However, intruding dry air and subsidence could create breaks in the
deck, most likely out over OH.
VFR conditions should return areawide by Thursday aftn with diurnal
mixing and slow west-to-east erosion of stratocu.
.Outlook...
VFR and mostly dry conditions are likely Sun and Mon under the
influence of high pressure. Periodic precipitation chances are likely
again by mid-week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 8 PM EDT this evening for PAZ007>009-
013>016-020-022.
OH...Flash Flood Watch until 8 PM EDT this evening for OHZ039>041-048.
WV...None.
&&Hazardous weather outlook, Jul 17, 3:17 AM EDT, 11 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 317 AM EDT Sat Jul 17 2021 OHZ049-050-057>059-068-069-PAZ021-023-029-031-073>076-WVZ001>004-012- 021-509>514-180730- Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe- Allegheny-Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 317 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Heavy rainfall may cause localized flooding problems today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048-PAZ007>009-013>016-020-022-180730- Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong- 317 AM EDT Sat Jul 17 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for east central Ohio and western Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 17, 9:46 AM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
946 AM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 1 WNW BROWNS HEIGHTS 40.04N 81.63W
07/16/2021 GUERNSEY OH LAW ENFORCEMENT
TREES DOWN ON COLLEGE HILL ROAD. TIME ESTIMATED FROM
RADAR.
&&
EVENT NUMBER PBZ2101998
CLLocal storm report, Jul 17, 10:40 AM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND DMG 5 WNW GLEN CAMPBELL 40.85N 78.91W
07/16/2021 INDIANA PA COUNTY OFFICIAL
TREES DOWN AND BLOCKING ROADWAY. TIME
ESTIMATED FROM RADAR.
&&Local storm report, Jul 17, 10:42 AM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1042 AM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 2 NE PLUMVILLE 40.81N 79.16W
07/16/2021 INDIANA PA COUNTY OFFICIAL
TREES DOWN. TIME ESTIMATED FROM RADAR.
&&Local storm report, Jul 17, 10:44 AM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1044 AM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 5 SSW GLEN CAMPBELL 40.75N 78.85W
07/16/2021 INDIANA PA COUNTY OFFICIAL
TREES DOWN.
&&Local storm report, Jul 17, 10:46 AM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1046 AM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 4 WNW DAYTON 40.90N 79.30W
07/16/2021 ARMSTRONG PA COUNTY OFFICIAL
TREES DOWN. TIME ESTIMATED FROM RADAR.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 10:28 PM EDT | Areal Flood Advisory | PBZ | Mercer, Venango | 3 hr |
| Jul 17, 2:46 AM EDT | Flash Flood Watch | PBZ | Armstrong, Beaver, Butler, Clarion, Forest, Jefferson and 3 more | 15 hr |
| Jul 17, 11:21 AM EDT | Areal Flood Advisory | PBZ | Forest, Mercer, Venango | 4 hr |
| Jul 17, 12:34 PM EDT | Flash Flood Warning | PBZ | Mercer, Venango | 3 hr |
| Jul 17, 1:39 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Washington | 3 hr |
| Jul 17, 2:51 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 39 min |
| Jul 17, 4:01 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 92 min |
| Jul 17, 4:30 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 45 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.